Alert archive / Alabama / Special Marine Warnings in 2021

Special Marine Warning 185, NWS Mobile, AL

June 21, 2021

NWS Mobile, AL issued this special marine warning at Jun 21, 2021, 10:00 AM CDT. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 21, 2021, 10:00 AM CDT (15:00 UTC)
Expired
Jun 21, 2021, 12:00 PM CDT
In force
2 hr
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Hail
0.0 in
Wind
34.0 mph

The radar

The Eglin Afb radar (KEVX), 67 km from the middle of the area, began a volume at 14:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 3.0 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2021-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2021-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -75 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1555 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
-75 m²/s²
0-3 km storm-relative helicity
-94 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

836 
WHUS54 KMOB 211500
SMWMOB
GMZ636-655-670-675-211700-
/O.NEW.KMOB.MA.W.0185.210621T1500Z-210621T1700Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Mobile AL
1000 AM CDT Mon Jun 21 2021

The National Weather Service in Mobile has issued a

* Special Marine Warning for...
  Coastal waters from Okaloosa-Walton County Line to Pensacola FL out
  20 NM...
  Eastern Choctawhatchee Bay...
  Waters from Okaloosa-Walton County Line to Pensacola FL from 20 to
  60 NM...
  Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM...

* Until noon CDT.

* At 959 AM CDT, a strong thunderstorm capable of producing
  waterspouts was located 17 nm southwest of Oriskany Reef, or 33 nm
  south of Pensacola Pass, moving northeast at 30 knots.

  HAZARD...Waterspouts and wind gusts 34 knots or greater.

  SOURCE...Radar.

  IMPACT...Waterspouts can easily overturn boats and create locally 
           hazardous seas. Small craft could be damaged in briefly 
           higher winds and suddenly higher waves.

* Locations impacted include...
  East Choctawhatchee Bay, Highway 331 Bridge, Okaloosa Deep Water
  Reef and Oriskany Reef.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to safe harbor until hazardous weather passes.

&&

LAT...LON 3033 8602 3033 8639 3032 8601 3032 8639
      3031 8600 3031 8610 3029 8639 2926 8640
      2939 8666 2931 8729 2998 8734 3046 8616
      3042 8598
TIME...MOT...LOC 1459Z 239DEG 29KT 2978 8716 

WATERSPOUT...POSSIBLE
HAIL...0.00IN
WIND...>34KTS

$$

JLH

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this special marine warning went out at Jun 21, 7:55 AM CDT, 2 hours 5 minutes earlier.

Area forecast discussion, Jun 21, 7:55 AM CDT, 2 hours 5 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
755 AM CDT Mon Jun 21 2021

.AVIATION /21.12Z Issuance/...VFR conditions are prevalent across
most locations early this morning, but developing showers will
begin to result in localized MVFR this morning. Ceilings may
gradually lower in some areas this afternoon and evening as
showers and even some thunderstorms become more widespread across
the region. Localized IFR conditions will be possible near the
heaviest convection. Southwesterly winds will be elevated between
10-15 knots with some gusts over 20 knots near the coast this
afternoon, and variable and gusty near any convection through this
evening. /12

&&

.PREV DISCUSSION... /issued 529 AM CDT Mon Jun 21 2021/

NEAR TERM UPDATE /Now Through Tuesday/...An upper level trough
axis is on track to move over our forecast area this morning and
gradually phases with a larger scale trough that will be digging
across the Mississippi and Tennessee Valley regions through this
afternoon. A plume of deep atmospheric moisture overspreads our
region through the day, with precipitable water values forecast to
rise to between 2 and 2.25 inches. This deep moisture, in
combination with ascent provided by the upper level trough, will
aid in the development of numerous to widespread rain showers
along with some thunderstorms across our region through the day
today, and we should have high coverage of POPs (70-90%) in the
forecast by this afternoon. The heavier convection that develops
will be efficient rainfall producers considering the deeply moist
environment and a few places could pick up a quick 1 to 3 inches
of rainfall in a short period of time, particularly over southern
portions of our forecast area.

The upper level trough will continue to extend across the north
central Gulf Coast region tonight into Tuesday, while a weak
surface front also pushes southward into our forecast area during
the day Tuesday. Rich moisture remains entrenched across our
region through Tuesday afternoon, with precipitable water values
remaining elevated between 2 and 2.25 inches. The deeply moist
environment, along with ascent favored along the persistent trough
axis and approaching surface boundary will continue to support
the development of showers and thunderstorms over our area tonight
into Tuesday, some of which will likely produce heavy rainfall.
POPs will remain very high between 80-90% over most of our region
during this time. Storm total rainfall amounts could range up to 3
to 5 inches with locally higher totals over portions of our area
by late Tuesday afternoon, some of which could fall in a short
period of time. Excessive rainfall could lead to flash flooding.
This will especially be true for some locations closer to the
coast, where soil conditions remain saturated following the high
rainfall amounts from Tropical Storm Claudette. Latest QPF
indicates that the heaviest two day rainfall totals (Monday
through Tuesday) will likely be over the Florida panhandle and
into coastal Alabama (and offshore out over the Gulf waters). As
such, it looks like most of the expected heavier rainfall will
probably fall east and south of where our maximum heavy rainfall
from Claudette fell. For this reason, and after coordination with
surrounding offices, will not be issuing a Flash Flood Watch at
this time. In fact, some of the HiRes guidance indicates that
convective development over the Gulf early this morning could
actually limit widespread heavier rainfall this afternoon, which
was also considered in this decision. However, WPC ERO has those
areas outlooked with a potential of a slight risk of widespread
heavy rainfall, so we will have to monitor to see exactly where
any heavier rain bands may set up.

High temperatures today will range from the mid to upper 80s.
Lows tonight range from the lower 70s over most of the interior,
but mid 70s along the coast. On Tuesday high temperatures will be
slightly cooler, due to continued cloud cover and rainfall, but
also in conjunction with the trough moving down from the north. A
HIGH risk of rip currents also continues through Tuesday
night. /12/21

SHORT TERM /Tuesday Night Through Wednesday Night/...Aloft, a
large trough will persist over the eastern CONUS through Tuesday
night, but begin to lift northeast through the day on Wednesday in
response to a building upper ridge over the south-central CONUS. By
Wednesday evening, the local area will once again be sandwiched
between the upper ridge to the west and upper trough to the east.
Although, the upper ridge will nudge further into the region
overnight. At the surface, a boundary will linger over the northern
Gulf coast. However, high pressure will build from the southern
Plains northeast over New England through the short term period.

The aforementioned pattern will lead to scattered showers and storms
Tuesday night and through the day on Wednesday, especially along and
south of I-65. Model PWATs range between 1.8-2.0 inches Tuesday
evening and generally continue through the day on Wednesday.
Although, some guidance suggests a few pockets of moisture over 2
inches Wednesday afternoon. By late Wednesday night, model PWATs
begin to decrease somewhat to be between 1.5-1.9 inches (higher
values closer to the coast). In addition to sufficient moisture,
there will be ample instability, with model MLCAPE values ranging
between 1000-2000 J/kg Wednesday afternoon. Therefore, the wet and
unsettled pattern will continue through midweek. Although, chances
for rain and storms decrease through Wednesday evening and overnight.
This is most likely in response to the upper ridge nudging into the
region from the west during this time.

Low temperatures will be warm Tuesday night, in the mid 60s to lower
70s north of I-10 and in the lower to mid 70s south of I-10. Highs
will then mainly be in the mid 80s Wednesday afternoon, though a few
spots may creep into the upper 80s (especially over southeast
Mississippi). Lows Wednesday night will then be in the upper 60s to
lower 70s north of I-10 and in the lower to mid 70s south. Lastly,
there is a MODERATE RISK of rip currents from Tuesday night through
Wednesday night. /26

EXTENDED TERM /Thursday Through Sunday/...After the active pattern
earlier this week, we will finally settle into a more summertime
like pattern with a more diurnal rain cycle. High pressure will be
centered over the Red River Valley with weak troughing over the
eastern conus to start the period on Thursday. A series of
shortwaves will be lined up over the northern great plains and as
the period moves on towards the weekend, these troughs will slowly
flatten out the ridge leading to rather weak flow across the
area. At the surface, flow will remain weak but southerly due to
the influences of a surface high over the western Atlantic
attempting to nose into the eastern Gulf. This will keep moisture
values rather high across the area through the period. Given the
decreasing flow aloft and no real surface boundaries, outside the
standard mesoscale boundaries such as the seabreeze and
thunderstorm outflows, coverage each day will likely be limited to
scattered. POPS will likely increase by the end of the period as
a more substantial trough and southwesterly flow begins to setup.
However, discrepancies in the model guidance have limited
confidence in high POPs at this current time. Temperatures will
remain rather seasonable for this time of year with highs in the
upper 80s to potentially low 90s with true daytime highs begin
determined by afternoon convective coverage and who see rain each
day. Lows will continue to be downright miserable as dewpoints
continue to hover in the low 70s leading to low temperatures in
the low 70s. BB/03

MARINE...A generally moderate southwest or southerly wind flow is
expected to remain over the marine area through Monday night or
Tuesday (more likely persisting into Tuesday over the open Gulf
waters). Onshore flow continues into mid to late week, but
weakening to light to moderate. Moderate seas early this week,
subsiding somewhat mid to late week. Occasional scattered to
sometimes numerous showers and thunderstorms will be a possibility
over the marine area through most of the week, but coverage
decreases slightly by late week. The moderate flow and locally
higher winds and seas near thunderstorms could pose a hazard to
small craft at times this week, especially earlier in the
week. /12

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...High Rip Current Risk through Tuesday evening for ALZ265-266.

FL...High Rip Current Risk through Tuesday evening for FLZ202-204-206.

MS...None.
GM...None.
&&

This product is also available on the web at:
http://weather.gov/mob

In the hours before

Special weather statement, Jun 21, 9:48 AM CDT, 12 minutes before
Special Weather Statement
National Weather Service Mobile AL
948 AM CDT Mon Jun 21 2021

ALZ261-263-211530-
Mobile Central AL-Mobile Inland AL-
948 AM CDT Mon Jun 21 2021

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...CENTRAL
MOBILE COUNTY UNTIL 1030 AM CDT...

At 947 AM CDT, the strong thunderstorm was located 6 miles southwest
of Mobile Regional Airport, or 8 miles west of Tillmans Corner,
moving northeast at 20 mph.

Wind gusts of 40 to 50 mph will be possible with this storm.

Locations impacted include...
Midtown Mobile, Prichard, Saraland, Chickasaw, Satsuma, Semmes, I65
And I165, I65 And AL 158 and Mobile Regional Airport.

LAT...LON 3061 8841 3092 8817 3082 8797 3081 8799
      3078 8799 3076 8802 3075 8802 3075 8803
      3074 8804 3075 8804 3074 8805 3073 8804
      3054 8830
TIME...MOT...LOC 1447Z 221DEG 17KT 3062 8831

JLH

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 9:48 AM CDTSpecial Weather StatementMOBMobile42 min
Jun 21, 10:09 AM CDTSpecial Marine WarningMOB96 min
Jun 21, 10:44 AM CDTSpecial Weather StatementMOBMobile46 min
Jun 21, 11:01 AM CDTSpecial Weather StatementMOBBaldwin44 min
Jun 21, 11:40 AM CDTSpecial Marine WarningMOB95 min
Jun 21, 12:12 PM CDTSpecial Weather StatementMOBCovington, Escambia48 min
Jun 21, 1:11 PM CDTSpecial Weather StatementMOBCovington49 min
Jun 21, 3:56 PM CDTSpecial Weather StatementMOBWilcox49 min
Jun 21, 6:56 PM CDTSpecial Weather StatementMOBMobile49 min
Jun 21, 11:10 AM CDTSpecial Weather StatementMOBEscambia, Santa Rosa50 min

Nearby

Special Marine Warnings in Alabama, 2021Every special marine warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.